Texas, 2008

Hail and Damaging Winds in Texas, June 19, 2008

June 19, 2008 · NWS HGX · 11 events in 3 counties and zones

Southward-moving severe thunderstorms developed in the early afternoon and produced hail and wind damage in their path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
7
Property damage
$88,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Southward-moving severe thunderstorms developed in the early afternoon and produced hail and wind damage in their path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 19, 1:54 PM CST, 1 minute earlier.

Area forecast discussion, Jun 19, 1:54 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
254 PM CDT THU JUN 19 2008

.DISCUSSION...
DUE TO CURRENT ACTIVE CONVECTIVE ACTIVITY MOVING TO HARRIS AND
LIBERTY COUNTIES...THIS DISCUSSION WILL BE SOMEWHAT CONDENSED.

BAND OF THUNDERSTORMS FROM NW HARRIS COUNTY TO BETWEEN CORRIGAN
AND SEGNO MOVING SOUTHEAST EARLY THIS AFTERNOON. THIS CLUSTER WILL
PROBABLY INTERACT WITH THE SEABREEZE BOUNDARY INITIATING STRONGER
CONVECTION. WITH PRONOUNCED RAIN COOLED/CLOUD COVER REGION BEHIND
ACTIVITY...CHANCES OF REDEVELOPMENT OVER EAST CENTRAL AND
NORTHEAST ZONES WILL BE ON THE LOW SIDE THIS EVENING. IR LOOP
INDICATE UPPER LEVEL IMPULSE INITIATING CONVECTION OVER EASTERN
COLORADO THIS AFTERNOON. MODELS PICK UP SOMEWHAT WITH THIS
INDICATING ENERGY TRANSLATING SE TO OUR REGION FRIDAY. WE
INDICATED HIGHER POPS NORTHERN ZONES FRIDAY MORNING WITH HIGHER
POPS SPREADING DURING AFTERNOON. WEAK SHORT WAVE MOVING ACROSS
LATE FRIDAY NIGHT AND INTO SATURDAY WILL RESULT IN LOWER THICKNESS
VALUES OVER OUR REGION AND MAY BRING A WEAK BOUNDARY. TEMPERATURES
SHOULD BE SLIGHTLY LOWER THIS WEEKEND DUE TO LOWER THICKNESS
VALUES AND INCREASED CLOUD COVER ESPECIALLY EARLY SATURDAY. NOTE
THAT THE UPPER LEVEL SHEAR ZONE EAST OF OUR REGION WILL RETROGRADE
GRADUALLY DURING THE WEEKEND AND INTO NEXT WEEK. MODELS ARE
HINTING THAT THIS SHEAR ZONE ALBEIT WEAKER MAY BE OVER OVER OUR
REGION NEXT WEEK.
37

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74  93  73  93  72 /  20  30  30  20  10
HOUSTON (IAH)              76  93  74  94  73 /  30  40  30  30  10
GALVESTON (GLS)            79  89  78  90  78 /  30  30  20  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 19, 9:08 AM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1008 AM CDT THU JUN 19 2008

TXZ163-164-176>179-195>200-210>214-226-227-235>238-201515-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
1008 AM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...LATE THIS MORING THROUGH TONIGHT

A WEAK STATIONARY FRONT DRAPED ACROSS COASTAL SOUTHEASTERN
TEXAS UP INTO THE HUNTSVILLE REGION WILL INTERACT WITH A COMPLEX
OF THUNDERSTORMS MOVING SOUTH INTO THE REGION. THUNDERSTORMS WILL
LIKELY DEVELOP AS THIS SYSTEM MOVES THROUGH THE NORTHERN PORTIONS
OF THE REGION LATE THIS MORNING AND EARLY THIS AFTERNOON. RAINFALL
OF 1 TO 2 INCHES WILL BE POSSIBLE. THE THUNDERSTORMS WILL BECOME
STRONGER THIS AFTERNOON AND BY MID AFTERNOON STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE AS THIS COMPLEX OF STORMS COLLIDES
WITH THE SEABREEZE. WITH THIS COLLISION THE POTENTIAL FOR HEAVY
RAINS WILL INCREASE...RAINFALL ACCUMULATIONS ACROSS THE CENTRAL
PORTIONS OF SOUTHEAST TEXAS WILL LIKELY AVERAGE AROUND ONE HALF
INCH WITH ISOLATED TOTALS OF 3 TO 4 INCHES.

IN ADDITION THE POTENTIAL FOR STRONG DAMAGING WINDS AND POSSIBLY
HAIL WILL ACCOMPANY THE STRONGER THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAY TWO...FRIDAY

THE DAILY REGENERATION OF LOWER ATMOSPHERIC MOISTURE WITH VICINITY
WIND SHIFT BOUNDARIES CREATED BY LOCAL SEA AND GULF BREEZES...PREVIOUS
DAYS STORMS...AND SOUTHERN-MOVING NORTHERN TEXAS STORM SYSTEMS...WILL
KEEP A CHANCE FOR THUNDERSTORMS IN THE FORECAST. ALTHOUGH MANY
THUNDERSTORMS WILL JUST BRING BENEFICIAL RAINS TO COOL DOWN AFTERNOON
HEAT...A FEW ISOLATED STORMS COULD BRIEFLY BECOME SEVERE IN THE
LATE AFTERNOON TO EARLY EVENING HOURS. THE MAIN THREATS FROM THESE
SEVERE STORMS WILL BE DAMAGING DOWNBURST WINDS AND LOCALLY MINOR
FLOODING FROM HIGH HOURLY RAINFALL RATES.

.DAYS THREE THROUGH FOUR...SATURDAY AND SUNDAY

A NEARING COOL FRONT...BECOMING STATIONARY ALONG OR NEAR THE
LOUISIANA TEXAS COASTLINE...WILL PROVIDE AN ADDITIONAL FOCUS FOR
SOUTHEASTERN TEXAS RAINFALL. IF PRECIPITATION DEVELOPS OFF TO THE
NORTHEAST AND BUILDS BACK ACROSS THE HOUSTON GALVESTON
AREA...THE MAIN THREAT WILL BE HIGH RAIN AMOUNTS. SLOWER STORM
MOTION...OR NEAR EAST TO WEST MOVEMENT OF PRECIPITATION...MAY
CREATE FLOODING CONCERNS PRIMARILY ALONG AND EAST OF INTERSTATE 45
AND GENERALLY SOUTH OF INTERSTATE 10.

DAYS FIVE THROUGH SEVEN...MONDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

AT THIS TIME...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR
AREAS SOUTH OF A LINE FROM SEALY TO CONROE TO LIVINGSTON.

The radar

The Houston radar (KHGX), 69 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Harris

When
June 19, 1:55 PM CST
Where
Harris County, 1.51 mi NNE of Louetta
Measured
0.88 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
29.920, -95.570

Nickel size hail was observed just north of Jersey Village.

Hail, Harris

When
June 19, 2:15 PM CST
Where
Harris County, 1.2 mi E of Satsuma
Measured
1.25 in hail
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
29.920, -95.600

Half dollar size hail was observed to the northwest of Jersey Village.

Thunderstorm Wind, Harris

When
June 19, 2:15 PM CST
Where
Harris County, 1.2 mi E of Satsuma
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
29.920, -95.600

Thunderstorm winds blew down a fence just northwest of Jersey Village.

Thunderstorm Wind, Harris

When
June 19, 2:30 PM CST
Where
Harris County, 5.9 mi SW of Cypress
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
29.910, -95.770

Thunderstorm winds downed a fence and damaged a gazebo near the intersection of Highway 6 and Clay Road.

Thunderstorm Wind, Harris

When
June 19, 3:16 PM CST
Where
Harris County, Pasadena
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
29.700, -95.200

Thunderstorm winds blew down a Dairy Queen roof sign near the intersection of Pasadena Boulevard and Strawberry Road. Numerous trees and power lines were downed across the area with some trees downed on residential homes.

Thunderstorm Wind, Harris

When
June 19, 3:16 PM CST
Where
Harris County, 0.92 mi SW of Clinton Park
Measured
58 kt (67 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
7 direct, 0 indirect
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
29.710, -95.310

Thunderstorm winds collapsed the top floor of a building under construction in Rice Village near Sunset. The was one fatality and seven injuries in the collapse.

Thunderstorm Wind, Harris

When
June 19, 3:21 PM CST
Where
Harris County, Houston Hobby Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
29.650, -95.280

A wind gust of 57 knots was measured at the Hobby Airport ASOS.

Hail, Harris

When
June 19, 3:43 PM CST
Where
Harris County, 2.4 mi SSW of Genoa
Measured
1 in hail
Property damage
$7,000
Reported by
Public
Coordinates
29.590, -95.220

Quarter size hail was observed five miles southeast of Hobby Airport.

Hail, Fort Bend

When
June 19, 3:51 PM CST
Where
Fort Bend County, 0.92 mi NW of Fresno
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
29.540, -95.460

Nickel to quarter size hail occurred in the Fresno area.

Hail, Wharton

When
June 19, 4:40 PM CST to 5:00 PM CST
Where
Wharton County, Wharton
Measured
1 in hail
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
29.320, -96.100

Penny to quarter size hail was observed in Wharton and lasted for approximately twenty minutes.

Thunderstorm Wind, Wharton

When
June 19, 4:40 PM CST
Where
Wharton County, Wharton
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
29.320, -96.100

Thunderstorm winds downed tree limbs and power lines throughout the city of Wharton. Several streets and highways, including U.S. 59 southbound at the Colorado bridge, were blocked.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Harris2008-06-1941MaleHeavy Equipment/ConstructionDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117676, 117677, 117678, 117679, 117680, 117681, 117682, 117683, 117684, 117685, 117686.